Alert archive / Connecticut / Flash Flood Warnings in 2011

Flash Flood Warning 44, NWS Albany, NY

September 8, 2011Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this flash flood warning at Sep 8, 2011, 7:47 AM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2011, 7:47 AM EDT (11:47 UTC)
Expired
Sep 8, 2011, 12:00 PM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 8:00 AM EDTFLASH FLOODWoodbury, CTROUTES 317 AND 47 CLOSED. JUSTIN ROAD CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 11.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2011-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2011-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WGUS51 KALY 081147
FFWALY
CTC005-081545-
/O.NEW.KALY.FF.W.0044.110908T1147Z-110908T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
747 AM EDT THU SEP 8 2011

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
  THIS INCLUDES THE CITIES OF...TORRINGTON...NEW MILFORD...

* UNTIL 1145 AM EDT

* AT 740 AM EDT...FLASH FLOODING WAS REPORTED FROM HEAVY RAIN AND    
  ISOLATED THUNDERSTORMS OVER THE WARNED AREA.  RADAR ESTIMATES 2 TO 
  4 INCHES OF RAIN IN THE LAST 6 HOURS IN MANY AREA OF LITCHFIELD    
  COUNTY. AROUND 1 INCH OF ADDITIONAL RAINFALL IS POSSIBLE THROUGH   
  THE REST OF THIS MORNING. SOME STANDING WATER HAS BEEN REPORTED ON 
  SOME SECONDARY ROADS...AND ADDITIONAL RAINFALL AND RUN OFF WILL    
  WORSEN CONDITIONS ON ROADWAYS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSTED...
  SHARON...NORFOLK...NEW HARTFORD...FALLS VILLAGE...CORNWALL BRIDGE
  AND CANAAN

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV OR ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.ALBANY.GOV.

LAT...LON 4146 7331 4151 7339 4149 7344 4165 7349
      4167 7352 4205 7349 4204 7301 4197 7302
      4197 7289 4197 7288 4186 7295 4182 7294
      4179 7301 4164 7298 4156 7310 4155 7315
      4151 7316 4150 7331

$$
1 follow-up statement
273 
WGUS51 KALY 081523
FFWALY
CTC005-081600-
/O.EXT.KALY.FF.W.0044.000000T0000Z-110908T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1123 AM EDT THU SEP 8 2011

THE NATIONAL WEATHER SERVICE IN ALBANY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
  THIS INCLUDES THE CITIES OF...TORRINGTON...NEW MILFORD...

* UNTIL NOON EDT

* AT 1114 AM EDT...MANY CREEKS WERE STILL RISING FROM THIS MORNINGS 
  HEAVY RAIN. SMALLER STREAMS SHOULD CREST THIS AFTERNOON. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSTED...
  SHARON...NORFOLK...NEW HARTFORD...LITCHFIELD...KENT...FALLS
  VILLAGE...CORNWALL BRIDGE AND CANAAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE 
ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY 
VEHICLES AWAY. TURN AROUND...DONT DROWN.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV OR ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.ALBANY.GOV.

LAT...LON 4151 7339 4149 7344 4165 7349 4167 7351
      4205 7349 4204 7301 4197 7302 4197 7288
      4186 7295 4182 7294 4179 7301 4164 7298
      4156 7310 4155 7316 4151 7316 4150 7331
      4146 7331

$$

SND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 7:30 AM EDT, 17 minutes earlier.

Area forecast discussion, Sep 8, 7:30 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
730 AM EDT THU SEP 8 2011

.SYNOPSIS...
A STALLED FRONTAL BOUNDARY SOUTH OF LONG ISLAND AND SOUTHERN NEW
ENGLAND WILL ALLOW FOR SOME ADDITIONAL HEAVY RAIN THIS
MORNING...BEFORE TAPERING TO SHOWERS THIS AFTERNOON. SOMEWHAT DRIER
WEATHER WILL RETURN TO THE REGION FRIDAY INTO THE WEEKEND...BUT A
SHOWER OR TWO CANNOT BE RULED OUT.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 700 AM...RAINFALL BEGINING TO LIGHTEN UP ACROSS THE
REGION...ESPECIALLY NORTH OF ALBANY WHERE IT APPEARS TO HAVE ENDED
ACROSS THEFAR NORTH. HAVE UPDATED HOURLY TEMP/POP/WX GRIDS TO
ACCOUNT FOR CURRENT CONDITIONS/TRENDS.

****PREVIOUS DISCUSSION****
DURING THE PAST FEW HOURS...THE ORIGINAL N-S BAND OF HEAVY RAIN THAT
WAS FROM EASTERN PA INTO CENTRAL NY...HAS BEEN REPLACED BY A HEAVY
RAIN BAND THAT EXTENDS FROM THE CAROLINA COAST...NORTHWARD INTO
SOUTHEAST NY AND SOUTHWEST NEW ENGLAND. OVER THE PAST FEW DAYS THE
MODELS NEVER SUGGESTED THIS WOULD OCCUR...BUT THAT THE PCPN OVER
SOUTHEAST NY AND WESTENR NEW ENGLAND WOULD BE STARTING TO WIND DOWN
BY NOW.

THE 06Z NAM HAS FINALLY PICKED UP ON THE HEAVY PCPN OVER THE
FORECAST AREA...AND SUGGEST THE REGION WILL HAVE THE POTENTIAL FOR
ADDITIONAL HEAVY RAIN THROUGH LATE THIS MORNING. AS A RESULT...HAVE
EXTENDED THE FLOOD WATCH THROUGH 200 PM.

HIGHS TODAY WILL BE IN THE UPPER 60S AND 70S.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
DEFINITELY DRIER THAT THE PREVIOUS TWO DAYS...BUT A SHOWER OR TWO
CANNOT BE RULED OUT....ESPECIALLY OVER THE SOUTHERN PART OF THE
FORECAST AREA. THE NORTHERN PART OF THE FORECAST HAS BEEN FORECAST
TO REMAIN DRY...WITH SLIGHT CHANCE TO LOW CHANCE POPS OVER THE
SOUTH.

LOWS TONIGHT WILL BE IN THE MID 50S TO LOWER 60S...HIGHS FRIDAY IN
THE MID 70S TO LOWER 80S...LOWS FRIDAY NIGHT 50 TO 60...AND HIGHS
SATURDAY IN THE LOW OR MID 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A RELATIVELY DRY PERIOD EXPECTED WITH GENERALLY DRY OR SLIGHT CHANCE
POPS FORECAST. THE NEXT BEST CHANCE FOR SHOWERS WILL COME TUESDAY
INTO WEDNESDAY MORNING AS A COLD FRONT MOVES THROUGH.

HIGHS WILL GENERALLY BE IN THE UPPER 60S AND 70S SUNDAY THROUGH
TUESDAY...THEN COOLER BEHIND THE FRONT WITH HIGHS IN THE MID 60S TO
LOWER 70S .LOWS WILL GENERALLY BE IN THE UPPER 40S AND 50S.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 715 AM...THE HEAVY RAIN BAND WAS OVER SOUTHEAST NEW YORK AND
AFFECTING THE KPOU TAF SITE. DIMINISHING RAINFALL WAS SEEN OVER KALB
AND PCPN OVER KGFL HAS JUST ABOUT ENDED.

MAINLY MVFR TO IFR CONDITIONS FORECAST AT THE KGFL/KALB/KPOU TAF
SITES THROUGH ABOUT 14Z. AFTER 14Z...A GRADUAL IMPROVEMENT TO MAINLY
MVFR CONDITIONS AT THE TAF SITES...THEN MVFR TO VFR CONDITIONS LATER
IN THE AFTERNOON AND EVENING...LOWERING TO MVFR/IFR LATER TONIGHT AS
CIGS/VSBYS LOWER DUE TO ALL THE MOISTURE LINGERING OVER THE REGION.

OUTLOOK...
FRI-MON...LINGERING MVFR/IFR EARLY FRI MORNG...OTHERWSIE MAINLY VFR.
          NO SIG WX.

&&

.FIRE WEATHER...
WET FLAG CONDITIONS WILL CONTINUE TO BE IN PLACE ACROSS THE REGION
TODAY. A DRYING TREND MAY FINALLY START TO BEGIN FRIDAY.

LIGHT WINDS ARE EXPECTED OVER THE NEXT FEW DAYS...WITH NORTH TO
NORTHEAST WINDS OF 5-10 MPH THROUGH THURSDAY NIGHT.

&&

.HYDROLOGY...
SOIL CONDITIONS ARE EXTREMELY SATURATED...AND RIVERS AND STREAMS ARE
HIGH ACROSS THE REGION. NUMEROUS POINTS ACROSS THE HSA ARE ALREADY
IN FLOOD. ADDITIONAL RAINFALL THIS MORNING WILL RANGE FROM A HALF
INCH TO ANOTHER TWO INCHES...WITH THE HIGHEST AMOUNTS ACROSS THE
EASTERN CATSKILLS...THE CAPITAL DISTRICT...EXTREME SOUTHERN
VERMONT...THE MID HUDSON VALLEY...BERKSHIRE COUNTY AND LITCHFIELD
COUNTY. HAVE EXTENDED THE FLOOD WATCH THROUGH 200 PM. AT THIS
POINT...MAINLY MINOR TO MODERATE FLOODING IS EXPECTED TO OCCUR
TODAY...WITH LITTLE FALLS AND CANANJOHARIE CURRENTLY (AS OF 500 AM)
AT MAJOR FLOOD LEVEL.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 2 PM THIS AFTERNOON FOR CTZ001-013.
NY...FLOOD WATCH UNTIL 2 PM THIS AFTERNOON FOR NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
MA...FLOOD WATCH UNTIL 2 PM THIS AFTERNOON FOR MAZ001-025.
VT...FLOOD WATCH UNTIL 2 PM THIS AFTERNOON FOR VTZ013>015.

&&

SYNOPSIS...GJM
NEAR TERM...GJM
SHORT TERM...GJM
LONG TERM...GJM
AVIATION...GJM
FIRE WEATHER...GJM
HYDROLOGY...GJM
Hazardous weather outlook, Sep 8, 5:17 AM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
517 AM EDT THU SEP 8 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
517 AM EDT THU SEP 8 2011

...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE REPORT ANY
FLOODING OR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE VIA
TELEPHONE...OR THE INTERNET VIA OUR SPOTTER REPORT FORM OR OUR
FACEBOOK PAGE.

In the hours before

Local storm report, Sep 8, 6:50 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
650 AM EDT THU SEP 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      KINGSTON                41.93N 74.00W
09/08/2011                   ULSTER             NY   911 CALL CENTER

            NUMEROUS ROADS CLOSED COUNTY-WIDE.

0600 AM     FLASH FLOOD      HUNTER                  42.21N 74.22W
09/08/2011                   GREENE             NY   911 CALL CENTER

            NUMEROUS ROADS CLOSED COUNTY-WIDE.

&&

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:07 AM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region6 hr
Sep 8, 3:03 AM EDTRiver Flood WarningALYGreater Bridgeport Planning Region, Northwest Hills Planning Region46 hr
Sep 8, 12:00 PM EDTAreal Flood WarningALYNorthwest Hills Planning Region12 hr

Nearby

Flash Flood Warnings in Connecticut, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.